0

Diagnosis And Management Of Anaphylaxis In The Hospitalized Patient -
$35.00

Diagnosis And Management Of Anaphylaxis In The Hospitalized Patient
Enlarge Image
Delivery Method:
ADD TO CART

Publication Date

April 2014 (Volume 2, Number 4)

CME

This issue includes 4 AMA PRA Category 1 CreditsTM; and 4 AOA Cetegory 2A or 2B CME credits

Authors

Christopher P. Parrish, MD
Fellow, Allergy and Immunology, Los Angeles County/University of Southern California Medical Center, Los Angeles, CA

Edward K. Hu, MD
Assistant Professor of Clinical Medicine, Center for Asthma, Allergy, and Clinical Immunology, Department of Internal Medicine, Keck Medical School of the University of Southern California, Los Angeles, CA

Peer Reviewers

Nancy Dawson, MD, FACP
Assistant Professor, Hospital Practice Chair, Division of Hospital Medicine, Mayo Clinic, Jacksonville, FL

Ravi Gutta, MD
Clinical Assistant Professor, Department of Medicine; Head of Allergy Clinics; Program Director, Allergy and Immunology Fellowship, University of California Irvine, Irvine, CA

Abstract

Anaphylaxis is a serious allergic reaction that is rapid in onset and may be fatal. The exact prevalence of anaphylaxis is unknown, due, in part, to suspected underdiagnosis. In this issue, the immunologic and nonimmunologic mechanisms of anaphylaxis are reviewed, and diagnostic criteria, risk factors, and common triggers are outlined. A systematic approach and a written emergency protocol are critical to early recognition and rapid treatment of anaphylaxis. Epinephrine is the first-line treatment for anaphylaxis, and there are no absolute contraindications to its use. Antihistamines, glucocorticoids, and beta-2 adrenergic agonists are second-line treatment options that can be used adjunctively, but they should not delay the use of epinephrine. Patients successfully treated should be monitored for biphasic or refractory anaphylaxis, and prior to discharge, they must be educated on allergen avoidance, given a personalized written action plan, an epinephrine autoinjector, and a plan for follow-up for further evaluation.

Excerpt From This Issue

A 72-year-old man with a history of coronary artery disease and coronary stent placement 4 years prior, presents with headaches and altered mental status for 1 week. He also has a history of hypertension and dyslipidemia. He has no known history of allergic reactions to medications and his home medications include benazepril, metoprolol, aspirin, sildenafil for erectile dysfunction, and topical hydrocortisone for eczema. During the workup for his altered mental status, he is noted to have a positive rapid plasma reagin with titer of 1:32, and treponemal tests from the serum and CSF confirm the diagnosis of neurosyphilis. The patient is treated with IV penicillin G, but 30 minutes after the infusion of penicillin begins, you are called by the nurse because the patient is suddenly complaining of itchy skin and throat and crampy abdominal pain. Upon your arrival at the patient's bedside, he is afebrile, blood pressure is 85/40, pulse is 84 beats/min, respiration rate is 24 breaths/ min, and oxygen saturation is 92%. You notice that the patient’s skin is flushed and erythematous, and he appears to have increased work of breathing. On auscultation, you note regular S1 and S2, without murmurs, and diffuse wheezing. The patient also tells you that he feels chest tightness and pressure and has a metallic taste in his mouth. You suspect that the patient is having an anaphylactic reaction to the penicillin. How should he be managed in the acute setting? Are there any factors that place this patient at a higher risk for anaphylaxis? What should be done after the acute episode is over?

Get A Sample Issue Of Emergency Medicine Practice
Enter your email to get your copy today! Plus receive updates on EB Medicine every month.
Please provide a valid email address.